Connecticut, 2009

Hail in Connecticut, March 29, 2009

March 29, 2009 · NWS OKX · 1 event in 1 county or zone

A strong upper level system initiated a line of hail producing thunderstorms across the New York Metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong upper level system initiated a line of hail producing thunderstorms across the New York Metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 29, 6:33 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 29, 6:33 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
733 PM EDT SUN MAR 29 2009

.SYNOPSIS...
AN AREA OF LOW PRESSURE AND ASSOCIATED FRONTAL BOUNDARY PASSES TO
THE EAST TONIGHT. THE LOW DEEPENS TO THE EAST MONDAY AS HIGH
PRESSURE BUILDS. AS THE HIGH MOVES EAST...UNSETTLED WEATHER RETURNS
WEDNESDAY AFTERNOON AND PERSISTS THROUGH FRIDAY AS A SERIES OF UPPER
LEVEL DISTURBANCES PUSH ACROSS THE AREA.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LINE OF SHOWERS AND THUNDERSTORMS APPROACHING FROM THE WEST. WILL
UPDATE THE GRIDS AND THE ZFP TO BUMP UP POPS AND TO MENTION
CATEGORICAL CHANCES FOR THUNDER. STORMS WEAKENING AS THEY TRACK
THROUGH CENTRAL NJ...BUT THERE ARE STILL MANY LIGHTNING STRIKES
AND REPORTS OF SEVERE HAIL IN NORTHERN NJ. WITH THE WEAKENING...
WILL DIMINISH CHANCES OF THUNDER FOR EASTERN PARTS OF THE CWA.

WITH REPORTS OF HAIL JUST WEST OF ORANGE COUNTY...WILL ADD SMALL
HAIL IN THE THUNDERSTORM ATTRIBUTES IN ADDITION TO HEAVY
RAIN...FREQUENT LIGHTNING AND GUSTY WINDS EXPECTED WITH THE
STRONGEST STORMS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
UPPER LOW MOVES ACROSS SOUTHERN NEW ENGLAND MONDAY MORNING. LOW
LEVEL DOWNSLOPE FLOW OCCURS BY THIS TIME AS LOW REMAINS TO THE EAST.
HOWEVER...LINGERING MOISTURE AND PLENTY OF INSTABILITY EXISTS AS MID
AND UPPER LEVEL LOW MOVES ACROSS SOUTHERN NEW ENGLAND AS MENTIONED.
COULD OBSERVE SCATTERED SHOWERS THIS TIME FRAME...WITH CONDITIONS
SLOWLY IMPROVING IN THE AFTERNOON. CYCLONIC FLOW WILL KEEP SOME
CLOUDS AROUND FURTHER EAST TOWARD EVENING.

WINDY CONDITIONS ANTICIPATED AS PRESSURE GRADIENT REMAINS QUITE
TIGHT. RIDGE BUILDS MONDAY NIGHT AND TUESDAY...AND WINDS WILL ABATE
QUICKLY TUESDAY.

RIDGE AXIS PASSES TO THE EAST TUESDAY NIGHT/EARLY WEDNESDAY...WITH
BROAD SOUTHWEST FLOW AHEAD OF NEXT TROUGH PROVIDING INCREASING
MOISTURE AND CHANCES FOR RAIN. RAIN POSSIBLE LATE IN THE DAY
WEDNESDAY AHEAD OF A WARM FRONT AND SUBSEQUENT LIFT.

TEMPERATURES NEAR NORMAL THROUGH THE PERIOD...WITH TUESDAY SHAPING
UP TO BE THE WARMEST DAY IN LIGHT WINDS AND PLENTY OF SUNSHINE.
ONSHORE FLOW AND INCREASING CLOUDS WILL KEEP TEMPS DOWN SLIGHTLY
WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UNSETTLED WEATHER WED NIGHT INTO SAT AS A COUPLE OF SHORTWAVE
TROUGHS AND RESULTANT LOW PRESSURE SYSTEMS AFFECT THE REGION. THE
FIRST WEDNESDAY NIGHT AND A STRONGER AND DEEPER ONE FOR FRI INTO
SAT. A LIGHT TO MODERATE RAIN FALL LIKELY WED NIGHT INTO EARLY
THURSDAY WITH THE FIRST LOW. BUT THE REGION DOESN/T HAVE MUCH CHANCE
TO DRY OUT AS AN OVERRUNNING FLOW DEVELOPS THURS NIGHT AHEAD OF THE
NEXT SYSTEM...WITH A MODERATE RAINFALL POSSIBLE FRI INTO FRI NIGHT.
TEMPERATURES WILL GENERALLY BE NEAR TO SLIGHTLY ABOVE NORMAL DURING
THIS PERIOD.

A BIT OF EAST COAST RIDGING FOR LATER SAT INTO SUN LOOKS TO BRING
DRIER CONDS WITH ABOVE SEASONABLE TEMPS.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
00Z TAF PACKAGE WILL INCLUDE TEMPO GROUPS FOR THUNDERSTORMS FROM
00Z TO 03Z FOR WESTERN PORTIONS OF THE CWA. THINK THE LINE OF
STORMS WILL DIMINISH AS THEY TRACK EAST...SO WILL ONLY CARRY VCTS
FOR EASTERN TERMINALS.

LATEST LAMP GUIDANCE HOLDING IFR AND LOWER CONDITIONS THROUGH
08Z...BUT WITH WEST WINDS...THINK CIGS/VSBYS WILL LIFT BEFORE
THEN.

ONCE THE COLD FRONT CROSSES THE REGION...CONDITIONS RAPIDLY
IMPROVE TO VFR CONDITIONS AND WINDS BECOME NORTHWESTERLY AND
BECOME GUSTY. BKN CIGS WILL CONTINUE ON MONDAY AS AN UPPER LEVEL
LOW MOVES OVER THE REGION.

OUTLOOK FOR 18Z MONDAY THROUGH THURSDAY...
VFR AS RIDGE BUILDS MONDAY THROUGH WEDNESDAY. SUB VFR CONDITIONS
ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING WITH THE NEXT
FRONTAL SYSTEM. VFR CONDITIONS BRIEFLY RETURN THURSDAY
AFTERNOON...AND BY FRIDAY AFTERNOON THE NEXT STORM SYSTEM WILL
BRING SUB VFR CONDITIONS.

&&

.MARINE...
WILL UPDATE THE CWF TO INCLUDE CATEGORICAL CHANCES FOR THUNDER
THROUGH ABOUT MIDNIGHT. STORMS WILL DIMINISH AS THEY TRACK
EAST...AND WITH LOSS OF DIURNAL HEATING OVER THE NEXT COUPLE OF
HOURS...STORMS SHOULD WEAKEN.

OTHERWISE...SEAS SHOULD BUILD THIS EVENING AND OVERNIGHT. SFC LOW
MOVES ACROSS THE WATERS...THEN DEEPENS OFF THE NEW ENGLAND COAST
MONDAY. CHANGEABLE WINDS TONIGHT TURN TO THE WEST LATE TONIGHT AND
MONDAY...AND WILL INCREASE PRECIPITOUSLY. WILL ISSUE GALE WARNING
FOR ALL WATERS BEGINNING MONDAY MORNING. THESE BRISK WINDS TURN TO
THE NORTHWEST MONDAY NIGHT...THEN QUICKLY DIMINISH TUESDAY AS THEY
VEER NORTH. WINDS GRADUALLY TURN TO THE EAST/SOUTHEAST TUESDAY
NIGHT AND WEDNESDAY AS HIGH PRESSURE MOVES TO THE EAST AND NEXT
STORM SYSTEM APPROACHES. WAVE WATCH III SEA FORECASTS HAVE COME
DOWN SLIGHTLY AS COMPARED TO PREVIOUS RUNS...BUT INITIALIZED A
FOOT OR TWO TOO HIGH. WILL UNDERCUT A FOOT INITIALLY...THEN OUTPUT
SEEMS REASONABLE.

E TO SE FLOW AHEAD OF LOW PRESSURE WED NIGHT AND THEN AGAIN THURS
NIGHT/FRI COULD BRING OCEAN SEAS UP TO SCA WED NIGHT AND THEN
CONTINUE THROUGH FRI WITH COMBO OF SWELLS AND WIND WAVES COMPONENT.

&&

.HYDROLOGY...
EARLIER AMOUNTS RANGED BETWEEN 0.25 AND 0.50 INCHES. RAIN COVERAGE
MUCH LESS THROUGH THIS EVENING. ONLY ISOLATED HIGHER QPF AMOUNTS
EXPECTED IN ANY CONVECTION...MAINLY NW OF NYC. STREAM FLOW REMAINS
LOW ON AREA RIVERS AND STREAMS...HOWEVER URBAN FLOODING MAY BE
POSSIBLE IN ANY ISOLATED HEAVIER CONVECTION.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...GALE WARNING FROM 6 AM TO 8 PM EDT MONDAY FOR ANZ330-335-338-
     340-345-350-353-355.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ350-353-355.

&&

SYNOPSIS...PW
NEAR TERM...MPS/PW
SHORT TERM...PW
LONG TERM...NV
AVIATION...BC
MARINE...MPS/NV/PW
HYDROLOGY...PW
Hazardous weather outlook, Mar 29, 6:23 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
723 PM EDT SUN MAR 29 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-301300-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
723 PM EDT SUN MAR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS TRACKING THROUGH THE REGION WILL PRODUCE
HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-301300-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
723 PM EDT SUN MAR 29 2009

...GALE WARNING IN EFFECT FROM 6 AM TO 8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Mar 29, 5:28 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
628 PM EDT SUN MAR 29 2009

NJZ002>005-011-NYZ067-069-292345-
BERGEN-EASTERN PASSAIC-ESSEX-ORANGE-ROCKLAND-UNION-WESTERN PASSAIC-
628 PM EDT SUN MAR 29 2009

...A LINE OF SHOWERS AND THUNDERSTORMS WILL IMPACT
ESSEX...NORTHWESTERN BERGEN...ORANGE...PASSAIC...ROCKLAND AND UNION
COUNTIES...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM
HIGHLAND LAKE TO 47 MILES SOUTHWEST OF YARDLEY...MOVING NORTHEAST AT
45 MPH.

THIS LINE IS EXPECTED TO SLOWLY WEAKEN AS IT APPROACHES THE
REGION...BUT OCCASIONAL CLOUD TO GROUND LIGHTNING...GUSTY
WINDS...AND HEAVY DOWNPOURS CAN STILL BE EXPECTED. THE STRONGEST OF
STORMS WITHIN THIS LINE MAY CONTAIN SMALL HAIL AND WINDS UP TO 40
MPH.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Mar 29, 6:05 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
705 PM EDT SUN MAR 29 2009

NJZ002>006-011-NYZ069>076-300030-
BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-KINGS (BROOKLYN)-NEW YORK
(MANHATTAN)-NORTHERN WESTCHESTER-QUEENS-RICHMOND (STATEN
IS.)-ROCKLAND-SOUTHERN WESTCHESTER-UNION-WESTERN PASSAIC-
705 PM EDT SUN MAR 29 2009

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT
BERGEN...BRONX...ESSEX...HUDSON...KINGS (BROOKLYN)...NEW YORK
(MANHATTAN)...PASSAIC...QUEENS...RICHMOND (STATEN
ISLAND)...ROCKLAND...UNION AND WESTCHESTER COUNTIES...

AT 702 PM EDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HOPATCONG TO 27 MILES
SOUTHWEST OF MORRISVILLE...MOVING NORTHEAST AT 45 MPH.

HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
WINDS UP TO 40 MPH CAN BE EXPECTED WITH THE STRONGEST STORMS IN THIS
LINE.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Mar 29, 6:16 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
716 PM EDT SUN MAR 29 2009

NJZ002-NYZ067>069-300045-
ORANGE-PUTNAM-ROCKLAND-WESTERN PASSAIC-
716 PM EDT SUN MAR 29 2009

...STRONG THUNDERSTORMS WILL IMPACT ORANGE...PASSAIC...PUTNAM AND
ROCKLAND COUNTIES...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LIBERTY TO
HACKETTSTOWN...OR ALONG A LINE EXTENDING FROM LIBERTY TO 10 MILES
WEST OF HOPATCONG...AND MOVING NORTHEAST AT 40 MPH.

HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Local storm report, Mar 29, 7:16 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
816 PM EDT SUN MAR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             WAYNE                   40.95N 74.25W
03/29/2009  M0.75 INCH       PASSAIC            NJ   TRAINED SPOTTER

            PENNY SIZED HAIL

0809 PM     HAIL             VALLEY COTTAGE          41.12N 73.94W
03/29/2009  M1.00 INCH       ROCKLAND           NY   TRAINED SPOTTER

            QUARTER SIZED HAIL

&&

JC
Local storm report, Mar 29, 7:23 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
823 PM EDT SUN MAR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 S WANAQUE             41.01N 74.29W
03/29/2009  M0.88 INCH       PASSAIC            NJ   TRAINED SPOTTER

            NICKEL SIZED HAIL IN HASKELL

&&

JC

The radar

The Brookhaven radar (KOKX), 64 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fairfield

When
March 29, 7:45 PM EST
Where
Fairfield County, 0.69 mi S of Redding
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.290, -73.380

Law Enforcement reported nickel size hail and large downed trees in Redding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161088.